Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Blacksburg, VA

June 16, 2004Henry County, City of Martinsville, Virginia; Rockingham County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 16, 2004, 12:50 AM EDT for Henry County, City of Martinsville, Virginia; Rockingham County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 12:50 AM EDT (04:50 UTC)
Expired
Jun 16, 2004, 3:45 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Rockingham County, NC, City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 58 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 160451
FFWRNK
NCC157-VAC089-690-160745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 AM EDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  MARTINSVILLE IN SOUTH CENTRAL VIRGINIA

* UNTIL 345 AM EDT

* AT 1250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED   
  VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED 
  AREA. THE STORMS PRODUCING FLASH FLOODING WERE NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLA
  HEIGHTS...SPENCER...MARTINSVILLE CITY...MARTINSVILLE AIRPORT...
  LEATHERWOOD...HORSE PASTURE...FIELDALE...COLLINSVILLE...RIDGEWAY...
  CHATMOSS..AXTON...PRICE...STONEVILLE AND EDEN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3676 7968 3647 7974 3647 8000 3674 8008

$$

RCS
1 follow-up statement
000 
WGUS71 KRNK 160601
FFSRNK
NCC157-VAC089-690-160745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 AM EDT WED JUN 16 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 AM EDT FOR HENRY AND 
ROCKINGHAM COUNTIES INCLUDING THE CITY OF MARTINSVILLE...

AT 151 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
ROAD CLOSURES NEAR RIDGEWAY AND HORSE PASTURE IN HENRY COUNTY VA.  
ROAD CLOSURES WERE ALSO REPORTED IN THE STONEVILLE AND EDEN AREAS IN 
ROCKINGHAM COUNTY NC.  THESE STORMS WERE NEARLY STATIONARY OVER THE 
WARNED AREA WITH EXCESSIVE RAIN OF 4.00 INCHES IN THE PAST 3 HOURS.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

REPORT ANY SIGNIFICANT FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS
AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN BLACKSBURG.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3676 7968 3647 7974 3647 8000 3674 8008

$$

RCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 9:50 PM EDT, 3 hours earlier.

Area forecast discussion, Jun 15, 9:50 PM EDT, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT TUE JUN 15 2004

.UPDATE...
RADAR SHOWING A GRADUAL WEAKENING TREND AND SLIGHTLY LESS COVERAGE.
WL KEEP THE DIMINISHING POPS AS IS FOR THE REST OF THE NIGHT.
TROPICAL AMS STILL IN PLACE BUT ONLY A FEW LOCATIONS HAVE A FLOODING
THREAT OVERNIGHT...MAINLY TAZEWELL...ROCKINGHAM AND CASWELL COUNTIES
SO WL LET THE FLOOD WATCH EXPIRE AT 10:00 PM. NO OTHER CHANGES NEEDE
FOR THE GRIDDED DATABASE AT THIS TIME BUT WL REFRESH ZONES.

&&

.UPDATE FOR AVIATION DISCUSSION...

.SYNOPSIS...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 800 PM EDT TUE JUN 15 2004

HAVE DECIDED TO EXTEND FFA FOR MY SWRN ZONES TIL 10 PM...PER
COLLABORATION WITH RLX...MRX...AND GSP. RADAR ATTM...SHOWING
SHRA/TSRA SCTD TO BROKEN COVERAGE ACROSS THE FA.
&&

.SHORT TERM (THROUGH THURSDAY NIGHT)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 800 PM EDT TUE JUN 15 2004

FA REMAINS IN A TROPICAL AIRMASS THROUGH WED. HIGHEST POPS THIS
EVENING...AS WAVE MOVES NWD THROUGH THE TN/OH AND APPS. EXPECTING
MOST ACTIVITY TO WEAKEN...BECOME MORE SCTD BY MIDNIGHT TONIGHT. WE
REMAIN IN SW FLOW ALOFT WED...WITH 5H RIDGE BUILDING NWWD. GOOD
THETA-E RIDGE SETTING UP ALONG/W OF THE BLUE RIDGE...WILL YIELD
HIGHEST POPS IN THIS AREA...BUT STILL ONLY IN THE CHANCE RANGE.
APPEARS ORGANIZED CONVECTION WILL STAY WEST OF THE FA THROUGH
THURSDAY...THEN FRONT EDGES CLOSER. OVERALL...KEEPING CHANCE POPS IN
THROUGH THURSDAY WITH HIGHEST WEST/LOWEST EAST WED-THU.

TEMPS WILL BE WARMING...BUT ALSO DEPENDENT ON CLD COVER. NOT AS HOT
AS MAV SUGGESTS...BUT WARMER NONETHELESS. LEANING MORE TOWARD FWC
GUIDANCE ON TEMPS. OVERNIGHT LOWS CONTINUE TO ABOVE NORMAL FOR THIS
TIME OF YEAR.
&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 800 PM EDT TUE JUN 15 2004

EXPECT ONE FRONT TO AFFECT THE FA FRI-SAT. 5H FLOW IS MAINLY
ZONAL...DURING THIS PERIOD. SO WE ARE STILL ON THE SRN PERIPHERY OF
THE WESTERLIES...AND THE COLD FRONT MOVING INTO NRN NC SAT...WILL
HANG UP THERE...AND LINGER IN THE FA THROUGH SUNDAY...KEEPING A
CHANCE OF SHRA/TSRA AROUND. THE UPPER FLOW AMPLIFIES EARLY NEXT
WEEK...WHICH SHOULD FORCE THE FRONT SOUTH AND EAST OFF THE COAST.
THIS WILL NEED TO BE WATCHED...AS THIS TIME OF YEAR...FRONTS HAVE A
HARD TIME MAKING IT TOO FAR SOUTH. ATTM...WILL KEEP MON-TUE
DRY...WITH HI PRS IN CONTROL.
&&

.AVIATION...UPDATED.

NUMEROUS DIURNAL SHOWERS AND THUNDERSTORMS WITH IFR CONDITIONS WILL
GRADUALLY DIMINISH TONIGHT.  VERY MOIST AIRMASS TONIGHT WILL RESULT
IN LOWERING CIGS AND VISBYS...MAKING FOR MORE WIDESPREAD IFR
CONDITIONS TONIGHT WITH EMBEDDED AREAS OF LIFR. DIURNAL MIXING WILL
SLOWLY BRING CIGS AND VISBYS BACK UP BETWEEN 12 AND 15 UTC
WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
DURING WEDNESDAY AFTERNOON AND EVENING.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

UPDATED BY:  14
Hazardous weather outlook, Jun 15, 5:38 AM EDT, 19 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 AM EDT TUE JUN 15 2004

NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-161029-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GRAYSON VA-MERCER WV-SMYTH
VA-SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-
538 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT FOR TODAY.  SHOWERS AND THUNDERSTORMS ARE
LIKELY THIS BY AFTERNOON. ANY OF THE THUNDERSTORMS MAY HAVE VERY
HEAVY DOWNPOURS. DUE TO THE WET SOIL CONDITIONS...THIS COULD LEAD TO
FLASH FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...

HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NCZ004>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058-
059-WVZ043>045-161033-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA-
HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
SUMMERS WV-YADKIN NC-
538 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. FLASH FLOOD GUIDANCE IS HIGH
ENOUGH THAT ANY FLOOD PROBLEMS WOULD MOST LIKELY BE ISOLATED.

.DAYS TWO THROUGH SEVEN...

HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

JJ

In the hours before

Local storm report, Jun 15, 7:47 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0504 PM     FLASH FLOOD      3 NW BUENA VISTA CITY   37.76N 79.41W
06/15/2004                   ROCKBRIDGE         VA   COUNTY OFFICIAL

            KERRS CREEK OUT OF ITS BANKS. ONE HOUSE EVACUATED.

0520 PM     FLASH FLOOD      BUENA VISTA CITY        37.73N 79.37W
06/15/2004                   BUENA VISTA        VA   LAW ENFORCEMENT

            NUMEROUS STREETS CLOSED DUE TO STREAMS RISING ABOVE
            BANKFULL AND HIGH WATER ON ROADS

&&

AMS
Local storm report, Jun 15, 11:39 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     DOWNBURST        HOLLINS                 37.34N 79.95W
06/14/2004                   ROANOKE            VA   TRAINED SPOTTER

            SEVERAL TREES 12 TO 18 INCHES SNAPPED IN HALF. WIDTH OF
            DAMAGE 200 TO 300 YARDS.

&&

RCS
Special weather statement, Jun 16, 12:32 AM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1232 AM EDT WED JUN 16 2004

NCZ003>006-019-020-VAZ032-043-044-058-160700-
CASWELL NC-HALIFAX VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
1232 AM EDT WED JUN 16 2004

...HEAVY RAINFALL IN THE AREA EARLY THIS MORNING...

SHOWERS AND SCATTERED THUNDERSTORMS WITH VERY HEAVY DOWNPOURS HAVE
DEVELOPED OVER THE NORTHWEST FOOTHILLS AND PIEDMONT OF NORTH
CAROLINA...AND EXTEND NORTHWARD INTO SOUTH SIDE VIRGINIA. RADAR AND
AUTOMATED RAIN GAGES INDICATE ISOLATED RAINFALL AMOUNTS AS HIGH AS A
HALF INCH IN 15 MINUTES...AND 1.5 INCHES IN AN HOUR. THIS WILL CAUSE
SOME MINOR FLOODING OF ROADS...ESPECIALLY IN LOW LYING AND POOR
DRAINAGE AREAS. THE HEAVIEST RAIN THROUGH 3:00 AM LOOKS TO BE IN THE
MOUNT AIRY...STUART...MARTINSVILLE AND DANVILLE AREAS. THE SHOWERS
ARE EXPECTED TO CONTINUE THROUGH AT LEAST 3:00 AM...AND THERE IS A
POTENTIAL FOR FLASH FLOODING IN ISOLATED AREAS IF STORMS BECOME
STATIONARY OR TRACK OVER THE SAME LOCATION.

MOTORISTS IN THE AREA EARLY THIS MORNING SHOULD WATCH FOR WATER
COVERED ROADS...AND BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY
IN THE HEAVY DOWNPOURS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES OR POSSIBLE WARNINGS.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:00 AM EDTFlash Flood WarningRNKPatrick3 hr
Jun 16, 3:36 AM EDTFlash Flood WarningRNKHenry, City of Martinsville99 min
Jun 16, 5:14 AM EDTFlash Flood WarningRNKRockingham106 min

Nearby

Flash Flood Warnings in Virginia, 2004Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.